Alert archive / Puerto Rico / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS JSJ

September 22, 2021

NWS JSJ issued this areal flood warning at Sep 22, 2021, 12:37 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2021, 12:37 AM CDT (05:37 UTC)
Expired
Sep 22, 2021, 3:45 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 51 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

839 
WGCA42 TJSJ 220537
FLWSJU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Juan PR
137 AM AST Wed Sep 22 2021

PRC145-220845-
/O.NEW.TJSJ.FA.W.0002.210922T0537Z-210922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vega Baja PR-
137 AM AST Wed Sep 22 2021

The National Weather Service in San Juan has issued a

* Flood Warning for...
  Vega Baja in Puerto Rico...

* Until 445 AM AST.

* At 137 AM AST, Gauge reports indicated that runoffs from previous 
  thunderstorms resulted in Rio Cibuco being out of its banks. 
  Between 2 and 5 inches of rain have fallen.

* River flooding may close down Route 2 between Vega Baja and Vega 
  Alta. Routes 675 and 676 may also be impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6641 1849 6639 1848 6635 1844 6635
      1844 6641

$$

ERG
1 follow-up statement
845 
WGCA82 TJSJ 220844
FLSSJU

Flood Statement
National Weather Service San Juan PR
444 AM AST Wed Sep 22 2021

PRC145-220854-
/O.EXP.TJSJ.FA.W.0002.000000T0000Z-210922T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vega Baja PR-
444 AM AST Wed Sep 22 2021

...FLOOD WARNING WILL EXPIRE AT 445 AM AST EARLY THIS MORNING FOR 
VEGA BAJA...

Flood waters have receded. Rains have ended for the night and 
flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 1849 6641 1849 6639 1848 6635 1844 6635
      1844 6641

$$

WS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 8:40 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 21, 8:40 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
940 PM AST Tue Sep 21 2021

.UPDATE...

Significant shower and thunderstorm activity has occurred through
the evening across much of Puerto Rico, a result of a feeder band of
moisture from Tropical Storm Peter, located well to the north-
northeast of the islands, and convergence over the region. The
activity continues to sustain itself over portions of the island, in
two large areas of showers and thunderstorms, in northern and
interior, and eastern and southeastern Puerto Rico, seemingly making
up for the late start to significant convection this afternoon. This
activity should gradually subside tonight, as there is drier air
over much of the southern waters; the eastern/southeastern line of
showers extending into the Caribbean is along the boundary between
these two airmasses. Still expecting isolated to scattered showers
for southern, southeastern, and eastern Puerto Rico, as well as for
the smaller islands to the east (not including St. Croix) into
tomorrow morning.

&&

.AVIATION...

Generally VFR conditions are expected across all local terminals for
the next 24 hours, MVFR conditions are possible from time to time
for TJSJ/TJPS until 22/02Z; cannot rule out potential persisting
beyond that time. Otherwise, VCSH expected overnight except for TJBQ
and TISX into morning, with minimal operational impacts at
terminals. Afternoon convection tomorrow expected to lead to
VCSH/VCTS for TJSJ/TJBQ after 22/15Z.

&&

.MARINE...

No changes to previous forecast. Conditions are gradually improving.
At buoy 41043, seas of 8.2 feet were reported at 2350Z/7:50PM AST,
down from 9.5 feet a couple of hours prior. Hazardous conditions are
expected to linger for the offshore waters for the next few hours;
beyond that, seas of 6 feet or less are expected across the local
waters. Winds remain southerly/south-southeasterly across most of
the waters, up to 15 knots.

The high risk of rip currents will persist through tomorrow for
beaches of northwestern Puerto Rico, and into tomorrow morning for
beaches of north central Puerto Rico. Elsewhere, there is a moderate
risk of rip currents for other northern beaches of Puerto Rico
beaches of Culebra, and northwestern St. Thomas tomorrow.

&&

.PREV DISCUSSION... /issued 427 PM AST Tue Sep 21 2021/

SYNOPSIS...

Decreasing moisture will lead to a gradual decrease in shower
activity tonight through midweek. Still, there will remain
sufficient moisture to support afternoon convection each day, in
northern and interior Puerto Rico tomorrow, and in northwestern and
interior Puerto Rico Thursday into the end of the week. Marine
conditions will improve overnight tonight and tomorrow.

SHORT TERM...Tonight through Thursday...

Drier air is beginning to make its way into the region from the
south/south-southeast. Based on Total Precipitable Water imagery
from GOES-16, an air mass with PWAT less than 1.4 inches is entering
the CWA. Though occasional patches of moisture will help sustain
some showers, activity will decrease, on the whole, across the
region.

During the afternoon tomorrow, patches of moisture will traverse the
region, supporting afternoon convection, driven by local and diurnal
effects. With winds remaining southerly/south-southeasterly, the
focus of convection will again be northern and interior Puerto Rico.
Warmer conditions are also expected tomorrow, with temperatures into
the 90s, especially for northern parts of Puerto Rico, and this
will likely continue on Thursday.

Winds will back slightly during the day on Thursday, becoming more
southeasterly. With dry air persisting over the area, less shower
activity is expected; local and diurnal effects will place the focus
of the activity that does occur over northwestern and interior
Puerto Rico.

LONG TERM...Friday through Tuesday...

The dry slot in precipitable water will end on Friday as moisture
lingering from Tropical Storm Peter converges to our east in a
band around an upper level low just north of the area. This
moisture will peak overnight Sunday and then diminish as an area
of subsidence ahead of another tropical system moves over the area
by Tuesday. Low level winds during the period are expected to be
10 to 15 knots. Local effects and good heating are expected to
generate showers and thunderstorms in the west and interior
portions of Puerto Rico each afternoon, with some late night and
early morning showers each day. Models are fairly consistent on
the formation of another tropical system southwest of the Cape
Verde Islands by Sunday and indeed the National Hurricane Center
has given the system an 80 percent chance of formation in the next
5 days. Models are in poor agreement, however, on the track or
time of closest approach of the system next week, but the Tropical
Cyclone will definitely be "a system of interest" late this
month.

AVIATION...

Mainly VFR conditions expected to prevail across all terminals.
However, SHRA/TSRA over the interior and northern PR, and between
the USVI and Atlantic waters may cause tempo MVFR to brief IFR
conds at TJSJ/TIST thru 21/22z. Winds will continue light and
variable, however, a southerly component should prevail through
Wednesday.

MARINE...

Hazardous conditions linger for the offshore Atlantic waters, with
seas of up to 7 feet. Elsewhere in the northern waters of the CWA,
seas of up to 5 to 6 feet are possible; in the rest of the local
waters, seas of generally 3 to 4 feet or less are anticipated.
Improving conditions are expected overnight and tomorrow, as
Tropical Storm Peter continues to pull away from the region.

There is a high risk of rip currents for beaches along the north
central and northwest coast of Puerto Rico. Elsewhere, there is a
moderate risk for north-facing beaches for most islands, as well as
beaches of eastern St. Croix and Culebra.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  92  78  92 /  50  40  20  30
STT  79  88  79  88 /  50  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Northwest.

     High Rip Current Risk until 6 AM AST Wednesday for North Central.

VI...None.
AM...Small Craft Advisory until 2 AM AST Wednesday for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...JA
LONG TERM....CRS
PUBLIC DESK...RVT
Hazardous weather outlook, Sep 21, 4:06 AM CDT, 20 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
506 AM AST Tue Sep 21 2021

AMZ710>745-PRZ001>013-220845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
506 AM AST Tue Sep 21 2021

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall and brief gusty winds across portions of the area today.

.Flooding...Heavy rains could lead to urban and small stream
flooding as well as ponding of water on roads and in poor drainage
areas.

.Waves...Choppy/Rough seas up to 7 feet expected across the offshore
Atlantic waters.

.Rip Currents...There is a high risk of rip currents for some beaches
across north central Puerto Rico. Elsewhere, there is a moderate risk
of rip currents for north and east facing beaches in Puerto Rico,
including Vieques and Culebra.

.Heat...Maximum heat indices between 100 and 106 degrees possible in
urban and coastal areas of Puerto Rico this afternoon.

.Days Two through Seven...Wednesday through Monday

Afternoon thunderstorm activity expected at least through Monday and
therefore there will remain a slight threat for urban and small stream
flooding mainly over western PR. The slightly elevated heat threat is
expected to continue over the forecast area with maximum heat index
values in the low to mid 100s at least through Monday. A moderate risk
of rip currents will remain for most of the northern and eastern
local beaches through the weekend.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about winds, waves, and rip currents to the National Weather Service
in San Juan while following all local and state guidelines.

AMZ715-725-VIZ001-002-220845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
506 AM AST Tue Sep 21 2021

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
adjacent Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with heavy
rainfall and brief gusty winds across the local islands today.

.Flooding...Heavy rains could lead to urban and small stream
flooding as well as ponding of water on roads and in poor drainage
areas.

.Rip Currents...There is a moderate risk of rip currents for
northern and eastern local beaches in St. Croix as well as western
beaches in St.Thomas today.

.Heat...Maximum heat indices in the low 100s possible across the
eastern tip of St. John this afternoon.

.Days Two through Seven...Wednesday through Monday

The slightly elevated heat threat is expected to continue over the
forecast area with maximum heat index values in the low 100s at least
through Saturday. All local beaches will have a low risk of rip
currents on Wednesday, but will become moderate on Thursday through
the weekend.

.Spotter information statement...

Spotter activation is not anticipated. Please relay any information
about winds, waves, and rip currents to the National Weather Service
in San Juan while following all local and state guidelines.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 7:10 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 8:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 8:36 PM CDTAreal Flood AdvisoryJSJ114 min
Sep 21, 10:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 21, 10:39 PM CDTAreal Flood WarningJSJ5 hr

Nearby

Areal Flood Warnings in Puerto Rico, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.